Alert archive / Kansas / Flash Flood Warnings in 2005
Flash Flood Warning 7, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 9, 2005, 7:12 PM CDT for Graham County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2005, 7:12 PM CDT (00:12 UTC)
- Expired
- Jun 9, 2005, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Goodland radar (KGLD), 153 km from the middle of the area, began a volume at 00:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1692 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 2128 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KGLD 100012 FFWGLD KSC065-100315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE GOODLAND KS 712 PM CDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 1015 PM CDT * AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM 13 MILES SOUTH OF HILL CITY..MOVING NORTH AT 10 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MORLAND...PENOKEE AND BOGUE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3914 10013 3914 9961 3952 9962 3952 10012 $$ MENTZER
1 follow-up statement
000 WGUS73 KGLD 100241 FFSGLD FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 841 PM MDT THU JUN 9 2005 KSC065-100251- GRAHAM KS- 941 PM CDT THU JUN 9 2005 ...THE FLASH FLOOD WARNING FOR GRAHAM COUNTY IS CANCELLED... THE THREAT FOR FLASH FLOODING HAS ENDED AS THUNDERSTORMS WHICH PROMPTED THE FLASH FLOOD WARNING HAVE DISSIPATED AND ANY RESIDUAL RUNOFF OR PONDING OF WATER HAS SUBSIDED. LAT...LON 3914 10013 3914 9961 3952 9962 3952 10012 $$ DLF
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 9, 2:35 PM CDT, 4 hours 37 minutes earlier.
Area forecast discussion, Jun 9, 2:35 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 135 PM MDT THU JUN 9 2005 12Z UPPER AIR ANALYSIS CONTINUED TO INDICATE LONG WAVE TROUGH OVER THE WESTERN CONUS. SERIES OF SHORT WAVES WERE NOTED ROUNDING THE BASE OF THE TROUGH ACROSS SOUTHWEST CONUS. WHILE BOTH MODELS INITIALIZED REASONABLY WELL WITH HEIGHTS ALOFT. ETA WAS A BIT TO WARM AT H500 ACROSS THE CENTRAL PLAINS. AT H850...BOTH MODELS INITIALIZED THE POSITION OF THE WARM FRONT RATHER POORLY. ALSO AT H850 MODELS...ESPECIALLY THE GFS WERE REALLY UNDERDOING THE MOISTURE ON THE 12Z DDC SOUNDING WITH THE ETA SLIGHTLY BETTER. PRIMARY FORECAST CONCERN IS SVR WX/HEAVY RAIN THREAT THE NEXT TWO DAYS AS SERIES OF WAVES SLIDES OVER THE AREA AHEAD OF LARGE UPPER LEVEL TROUGH. TONIGHT...AM EXPECTING BOTH WARM FRONT AND DRYLINE TO GET ITSELF ORGANIZED BY 00Z. PLENTY OF CONVERGENCE ALONG BOTH BOUNDARIES AND WITH SHORT WAVE JUST ENTERING THE AREA SEE NO REASON WHY BOTH BOUNDARIES WILL NOT BECOME ACTIVE. SHEAR/INSTABILTY ALL POINT TO RATHER WIDESPREAD SEVERE WEATHER OUTBREAK THIS EVENING AND AT THIS TIME SEE NO REASON TO ARGUE WITH THAT. ASIDE FROM THE SEVERE WEATHER THREAT...HEAVY RAIN LOOKS INCREASINGLY LIKELY ACROSS OUR NORTHEAST CWA. LOW LEVEL JET REALLY GETS CRANKED UP AFTER 00Z BEFORE FRONT SAGS SOUTH. WITH FRONTAL BOUNDARY TO THE SOUTH AND JET IMPINGING ON IT...WOULD EXPECT NUMEROUS CELLS TO FIRE ALONG IT THEN TRACK NORTH. WITH THIS IN MIND WILL KEEP HIGHEST POPS IN THE NORTHEAST. WILL ISSUE A FLASH FLOOD WATCH ACROSS THIS AREA AS 3 HOUR FFG IS PRETTY LOW. MAY SEE SOME LOW END WIND ADVISORY WINDS IN THE SOUTHEAST CWA AS LOW DEEPENS AND AGAIN BEHIND COLD FRONT AS STRONG PRESSURE RISES COINCIDE WITH STRONG CAA. THINK IT MIGHT BE A TOO SHORT OF WINDOW TO HIT CRITERIA...BUT WILL UP WINDS TONIGHT. FRIDAY-SUNDAY...DUE TO BUSY FIRST PERIOD WEATHER...WILL KEEP REST OF DISCUSSION BRIEF. MAIN CONCERN THROUGH THIS PERIOD WILL CONTINUE TO BE PRECIPITATION AND POSSIBLE HYDRO PROBLEMS AS WAVE AFTER WAVE CONTINUES TO EJECT AHEAD OF ROCKY MOUNTAIN TROUGH. ALL IN ALL DIDNT MAKE ANY LARGE CHANGES TO GOING FORECAST HERE...EXCEPT TO DELAY POPS A BIT ON FRIDAY CLOSER TILL THE EVENING WHEN BEST DYNAMICS APPROACH. AGAIN HYDRO PROBLEMS WILL BE BIG CONCERN AS AREAS THAT RECEIVE HEAVY RAIN TONIGHT WILL HAVE A SHOT AT SEEING MORE THROUGH SUNDAY. SUNDAY ALSO LOOKS TO SEE THE STRONGEST FORCING AS IMPRESSIVE SHORTWAVE MOVES OVER THE AREA. ETA/GFS REALLY DIVERGE WITH TIMING HERE WITH THE GFS LOOKING LIKE ITS MOVING SUCH A STRONG WAVE A BIT TOO FAST. IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUE TO STRUGGLE WITH EXPECTED PATTERN SHIFT NEXT WEEK. WHILE ALL MODELS GENERALLY AGREE THAT TROUGH OVER THE ROCKIES WILL LIFT OVER THE PLAINS ALLOWING FOR A RIDGE TO BUILD OVER THE ROCKIES LATE NEXT WEEK...DETAILS VERY SKETCHY AT THIS POINT. PRIMARY WORRY IS THE SPEED OF WHICH THIS WAVE WILL LIFT OUT. GFS THE FASTEST WITH WAVE WHILE ECMWF IS BY FAR THE SLOWEST WITH OTHER MEDIUM RANGE MODELS IN BETWEEN. ENSEMBLES ALSO BEGINNING TO SHOW ABOUT 5 MEMBERS THAT LOOK A LOT LIKE THE ECMWF. WITH THIS IN MIND WENT WITH A 06Z DGEX/GFS COMPROMISE WHICH SLOWS WAVE DOWN QUITE A BIT. MAJOR IMPACT OF THIS CHANGE IS TO HOLD ON TO POPS A BIT LONGER INTO MONDAY MORNING THAN PREVIOUS FORECAST. DIDNT MAKE A LOT OF CHANGES TO OTHER PARAMETERS...EXCEPT TO BUMP UP HIGHS A BIT ON WED-THURS AS UPPER RIDGE BUILDS OVER THE AREA. && .GLD WATCHES/WARNINGS/ADVISORIES... .KS...FLASH FLOOD WATCH UNTIL 08Z FOR NORTON-DECATUR-RAWLINS. .NE...FLASH FLOOD WATCH TIL 08Z FOR RED WILLOW AND HITCHCOCK. .CO...NONE. && JRM
Hazardous weather outlook, Jun 9, 11:38 AM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1038 AM MDT THU JUN 9 2005 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1038 AM MDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT ...WIDESPREAD SEVERE WEATHER IS LIKELY... CONDITIONS ARE VERY FAVORABLE FOR SUPERCELL THUNDERSTORMS WHICH COULD CONTAIN VERY LARGE DAMAGING HAIL...WIND GUSTS ABOVE 70 MPH...AND TORNADOES. THERE ARE THREE MAIN AREAS OF CONCERN. ONE AREA OF THUNDERSTORMS WILL FORM ON THE FRONT RANGE OF THE ROCKIES AND MOVE INTO EAST CENTRAL COLORADO BY MID AFTERNOON. OTHER THUNDERSTORMS ARE EXPECTED TO FORM ALONG A WARM FRONT FROM NEAR SAINT FRANCIS KANSAS TO MCCOOK NEBRASKA BY LATE AFTERNOON. OTHER MORE ISOLATED STORMS ARE EXPECTED ALONG A DRYLINE FROM GOODLAND TO LEOTI. ALL STORMS WILL MOVE EAST AND NORTHEAST...EVENTUALLY AFFECTING MOST OF THE TRI STATE REGION. VERY LARGE HAIL IS POSSIBLE WITH ANY STORM THIS AFTERNOON AND EVENING. THE HIGHEST THREAT FOR TORNADOES WILL BE ALONG THE WARM FRONT NEAR THE KANSAS/NEBRASKA STATE LINE....AND ALSO WITH ANY ISOLATED CELLS THAT FORM ON THE DRYLINE OVER NORTHWEST KANSAS. DAMAGING STRAIGHT LINE WINDS ARE POSSIBLE WITH ANY STORM...BUT THE HIGHEST THREAT WILL BE SOUTH OF INTERSTATE 70 AND ALONG AND WEST OF HIGHWAY 27 DURING THE EVENING. IN ADDITION TO THE TRADITIONAL SEVERE WEATHER THREATS...THERE IS ENOUGH MOISTURE IN THE ATMOSPHERE TO PRODUCE VERY HEAVY RAINFALL WHICH MAY LEAD TO FLASH FLOODING...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70 DURING THE LATE EVENING AND OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY FRIDAY LOOKS TO BE ANOTHER ACTIVE SEVERE WEATHER DAY SIMILAR TO TODAY. THE WEATHER PATTERN WILL CHANGE LITTLE THROUGH SUNDAY...WITH THUNDERSTORMS AND SEVERE WEATHER POSSIBLE EACH AFTERNOON. DURING THE EVENING AND OVERNIGHT HOURS THE THREAT WILL SHIFT TO HEAVY RAIN AND POSSIBLE FLOODING. FLOOD OR FLASH FLOOD WATCHES AND WARNINGS MAY BE NEEDED. FOR MONDAY THROUGH WEDNESDAY A CHANCE OF THUNDERSTORMS EXISTS...BUT THE THREAT FOR SEVERE THUNDERSTORMS OR HEAVY RAIN APPEAR TO BE LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED AFTER 1 PM MDT (2 PM CDT) TODAY. BURKE
In the hours before
Local storm report, Jun 9, 5:18 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL 5 E BARTLEY 40.25N 100.21W
06/09/2005 0.75 INCH RED WILLOW NE PUBLIC
&&
MMEHLELocal storm report, Jun 9, 5:20 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL HILL CITY 39.37N 99.85W
06/09/2005 1.25 INCH GRAHAM KS NWS EMPLOYEE
&&
KGLocal storm report, Jun 9, 5:41 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM HAIL 4 W NICODEMUS 39.39N 99.68W
06/09/2005 1.75 INCH GRAHAM KS PUBLIC
&&
MMEHLELocal storm report, Jun 9, 5:42 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
442 PM MDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL BOGUE 39.36N 99.69W
06/09/2005 1.75 INCH GRAHAM KS LAW ENFORCEMENT
&&
KGSpecial weather statement, Jun 9, 6:22 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 522 PM MDT THU JUN 9 2005 COZ090-091-100500- KIT CARSON-YUMA- 522 PM MDT THU JUN 9 2005 ...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EASTERN COLORADO... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR EASTERN COLORADO UNTIL 11 PM MDT. THE FOLLOWING COLORADO COUNTIES ARE IN THE WATCH...YUMA AND KIT CARSON. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS TO DEVELOP. IF YOU LIVE IN EASTERN COLORADO... BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MENTZER
Local storm report, Jun 9, 7:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
600 PM MDT THU JUN 09 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0557 PM TORNADO 10 SE GOVE 38.86N 100.36W
06/09/2005 GOVE KS PUBLIC
TWO REPORTED TORNADOES ON THE GROUND
&&
MMEHLEThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 7:00 PM CDT | Tornado Warning | GLD | Gove | 30 min |
| Jun 9, 7:32 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 43 min |
| Jun 9, 7:37 PM CDT | Tornado Warning | GLD | Gove | 45 min |
| Jun 9, 7:39 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 25 min |
| Jun 9, 10:33 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 57 min |
| Jun 9, 11:26 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 64 min |
| Jun 10, 12:37 AM CDT | Severe Thunderstorm Warning | GLD | Logan | 38 min |
Nearby
Flash Flood Warnings in Kansas, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.